Q. I have regular bouts of hormonal acne on my chin, jawline and temples. I read that using MoM (milk of magnesia) on the skin will help get rid of current spots and prevent new ones from forming.
I decided to try this, and in just a couple of days, my skin is glowing. The acne I had is almost entirely gone, and my skin looks ever so much better.
I use a cotton ball to put MoM all over my face right after my shower and again at night. In the morning, I leave it on for about 20 minutes. At bedtime, I don’t rinse it off but let it dry and leave it on overnight. I wash it off in the shower the next morning.
A. Milk of magnesia (MoM) is thought of as a laxative, but you are not the first person to discover that topical use improves complexion. A letter published in the Archives of Dermatology (January 1975) reported that applying MoM to the face helped clear acne.
We have heard that it can be helpful for rosacea and eczema as well as acne. One reader reported: “I am 78 years old, and, believe it or not, I used MoM when I had acne problems as a teenager. That was about 65 years ago. I have been laughed at numerous times when I have recommended it to young people.”
Q. I take statins, and I’m glad I do. I have had some of the “problems” people fuss about, but I am pretty sure they are just due to my age. I am 75 and still working. More importantly, I just had a 100 percent perfect heart evaluation!
It’s so easy to blame little aches and pains on the drugs you take. But if you get rid of them too soon, you may end up needing nothing but a tombstone.
A. Sometimes people ask us if statins are good or bad, and we have to say it depends on the individual. A man with heart disease is likely to benefit, provided he doesn’t develop intolerable side effects. But a healthy woman with no risk factors except slightly elevated cholesterol may not get much, if any, benefit.
Many people experience no side effects from statins, while others are debilitated by muscle weakness or pain: “My husband has been on and off statins for a number of years. The last time he saw his doctor, he was given Crestor. The pain and weakness in his shoulders and upper arms is getting worse and worse. My husband has always looked and felt much younger than his age (66). He was an avid cyclist, but this pain has weakened his upper body so much that now he can’t even ride a bicycle.”
Giving up exercise because of statin side effects is not good for the heart or the brain. Our Guide to Cholesterol Control and Heart Health offers other ways of reducing risks. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. C-80, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. I am concerned that my prescription pill bottle does not have a country of origin listed on the label. I have lived in Asia, where I have seen drug factories. I will never take a generic manufactured there. How can I find out where my medicine is made?
A. Ask the pharmacist the name of the manufacturer. Then you will have to do some homework to find out where the pills originate.
We agree that country of origin should be on the label. Until the law is changed, however, you won’t be able to tell by looking on the label.